Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS Pueblo, CO

June 16, 2005Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 16, 2005, 6:11 PM MDT for Prowers County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2005, 6:11 PM MDT (00:11 UTC)
Expired
Jun 16, 2005, 7:09 PM MDT
In force
58 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 170 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 584 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
584 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2940 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 170012
SVRPUB
COC099-170145-
/O.NEW.KPUB.SV.W.0076.050617T0011Z-050617T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
611 PM MDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PROWERS COUNTY IN SOUTHEAST COLORADO

* UNTIL 745 PM MDT.

* AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 12
  MILES NORTHWEST OF TWO BUTTES...OR 19 MILES NORTH OF SPRINGFIELD...
  AND WAS MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHERN PROWERS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3785 10271 3765 10271 3765 10206 3785 10205

$$
3 follow-up statements
000 
WWUS55 KPUB 170033 RRA
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
633 PM MDT THU JUN 16 2005

COC099-170145-
/O.CON.KPUB.SV.W.0076.000000T0000Z-050617T0145Z/
PROWERS CO-
633 PM MDT THU JUN 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN PROWERS
COUNTY UNTIL 745 PM MDT...

AT 631 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED OVER
SOUTH CENTRAL PROWERS COUNTY...OR ABOUT 22 MILES NORTHEAST OF
SPRINGFIELD...MOVING EAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
PROWERS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3785 10271 3765 10271 3765 10206 3785 10205

$$
000 
WWUS55 KPUB 170103
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
703 PM MDT THU JUN 16 2005

COC099-170145-
/O.CON.KPUB.SV.W.0076.000000T0000Z-050617T0145Z/
PROWERS CO-
703 PM MDT THU JUN 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN PROWERS
COUNTY UNTIL 745 PM MDT...

AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED OVER
EXTREME EAST CENTRAL PROWERS COUNTY...OR ABOUT 21 MILES SOUTHWEST OF
SYRACUSE...MOVING EAST AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
PROWERS COUNTY.

NICKEL SIZE HAIL HAS BEEN REPORTED 6 MILES SOUTH OF HOLLY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3788 10264 3765 10264 3765 10206 3801 10205

$$
000 
WWUS55 KPUB 170109
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
709 PM MDT THU JUN 16 2005

COC099-170119-
/O.CAN.KPUB.SV.W.0076.000000T0000Z-050617T0145Z/
PROWERS CO-
709 PM MDT THU JUN 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PROWERS COUNTY HAS
BEEN CANCELED...

AT 706 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER HAS WEAKENED BELOW SEVERE CRITERIA AND NO
LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3788 10264 3765 10264 3765 10206 3801 10205

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:44 PM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 16, 1:44 PM MDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
144 PM MDT THU JUN 16 2005

.SHORT TERM...
(TONIGHT AND FRIDAY)

...SVR WX MAIN CONCERN THIS AFTERNOON...THEN LOW CLOUDS TONIGHT...

CURRENTLY...SFC ANALYSIS SHOWS DWPTS ARE IN THE 40S AND 50S...WITH
BEST MSTR FAR E PLAINS. TSRA WERE NOTED OVER THE C MTNS AND PIKES
PEAK REGION/PALMER DVD. SHORT RANGE MODEL GUIDANCE INDICATES WEAK
SHORT WAVES TO OUR N OVER W NE AND OVER W CO.

REST OF TODAY...JET STREAK IS CURRENTLY OVER THE SE CO/NE NM REGION.
SFC LOW IS FCST TO INTENSIFY OVER FAR SE CO...AND THIS WILL SET UP
A BOUNDARY FROM ROUGHLY COS DOWN TO SPD. AREAS E OF THIS LINE WILL
HAVE SE SFC FLOW WHILE TO THE S WINDS WILL BE SW. 500 MB FLOW IS
FCST TO BE ABOUT 35 KNTS WITH 50 KNTS A JET LVL. LLVL FLOW SHOULD
CONTINUE TO ADVECT LLVL MSTR INTO THE PLAINS N OF THIS BOUNDARY SO
THERE WILL BE SUFFICIENT SHEAR AND CAPE FOR STORMS TO GET GOING.
STORMS ON THE PLAINS SHOULD ROTATE QUITE NICELY. BUNKERS TECHNIQUE
INDICATES STORMS WILL NOT MOVE TO QUICKLY (SE 7 MPH)...THIS WILL
INCREASE THE FLASH FLOOD THREAT OVER PARTS OF THE E PLAINS. CANT
RULE OUT A VORTEX WITH STORMS TODAY GIVEN THE BOUNDARY AND PLENTY
OF CAPE. ANTICIPATE A BOX LATER THIS AFTERNOON.

THIS EVENING...BIG STORMS SHOULD BE ONGOING OVER THE PLAINS.
GREATEST THREAT WILL BE OVER KIOWA...BENT...PROWERS AND BACA
COUNTIES. STORMS SHOULD PUSH BACK AN OUTFLOW BOUNDARY SO I WOULD
NOT BE SURPRISED OF MORE THUNDER ALONG THE I-25 CORRIDOR LATE THIS
EVENING.

TONIGHT...SOME CONVECTION SHOULD BE STILL ONGOING FAR E PLAINS WITH
SOME ISOLD THUNDER OVER THE REST OF THE PLAINS. MAIN CONCERN WILL
BE LOW CLOUDS FILLING IN OVER THE PLAINS TONIGHT AND HAVE INTRODUCED
LOWER CIGS INTO THE COS AND PUB TAFS. SOME FOG MAY ALSO BE A CONCERN

TOMORROW MORNING...LOTS OF LOW CLOUDS AND SOME FOG OVER THE REGION.
DWPTS SHOULD BE IN THE UPPER 50S AND SOME 60S OVER THE PLAINS. LOW
CLOUDS SHOULD BURN OFF BY MID MORNING WITH COS AREA CLEARING OUT
LATER.

TOMORROW AFTERNOON...THIS TIME IS PROBLEMATIC. LOTS OF CAPE OVER
THE AREA BUT TEMPS BEGINNING TO WARM UP ALOFT. MODELS PRINTED OUT
VERY LITTLE IF ANY QPF. FOR NOW...I HAVE POPS IN THE FCST BUT
VALUES ON THE ISOLD SIDE. I BELIEVE CHANCES OF PRECIP WILL BE
DEPENDENT ON HOW MOIST THE OUTFLOW BOUNDARY IS LATER THIS EVENING
OVER THE PLAINS. /HODANISH

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

MAIN CONCERNS INCLUDE CONVECTIVE POTENTIAL ACROSS THE PLAINS FRI
NIGHT AND SAT ALONG WITH TEMPERATURES THROUGH THE PERIOD.

FRI NIGHT-SAT...WARM SW ALOFT CONTINUES ACROSS THE STATE AS SHORT
WAVE EJECTING OFF PAC NW SYSTEM MOVES INTO THE GREAT BASIN AND AROUND
THE PERIPHERY OF UPPER LEVEL RIDGE ACROSS THE DESERT SW THROUGH THE
NORTHERN HIGH PLAINS. SW FLOW ALOFT KEEPS WEAK LEE TROUGH IN PLACE
ACROSS THE I-25 CORRIDOR WITH UPSLOPE FLOW AND AMPLE LOW MOISTURE
PLACE ACROSS THE PLAINS. WITH DEW PTS IN THE MID 40S TO MID 50S
ACROSS THE PLAINS...MODELS SOUNDINGS INDICATING UNSTABLE ATMOSPHERE
ACROSS THE EASTERN PLAINS...WITH CAPES BETWEEN 1000-2000 J/KG ALONG
WITH LIS OF -2C TO -4C. HOWEVER WITH DRY SW FLOW AND WARMING ALOFT...
MODELS ALSO INDICATING CONVECTION INHIBITION BETWEEN 50-150 J/KG.
WITH THAT SAID...HAVE ADDED SLIGHT CHANCE POPS ACROSS THE PLAINS
FRIDAY EVENING...WITH BEST POPS ACROSS THE FAR SE PLAINS...WHERE
CIN IS THE LOWEST. WITH AMPLE LOW LEVEL MOISTURE AND UPSLOPE FLOW
IN PLACE FRI NIGHT...WILL SEE RATHER MILD OVERNIGHT TEMPERATURES
WITH SOME MORNING LOW CLOUDS AND FOG POSSIBLE...ESPECIALLY ALONG WITH
LOWER ARK RIVER VALLEY. SW FLOW INCREASES SLIGHTLY ON SAT...WITH H7
TEMPERATURES WARMING TO BETWEEN 14-18C AS SHORT WAVE AND ASSOCIATED
JET CORE MOVES ACROSS THE NORTHERN GREAT BASIN. LEE TROUGH PUSHES
ACROSS THE FAR EASTERN PLAINS ALONG WITH BEST LOW LEVEL MOISTURE...
THOUGH ATMOSPHERE LOOKS TO BE CAPPED AND WILL KEEP THE DRY AND
WARM FORECAST IN TACT FOR THE ENTIRE CWA.

SUN-THU...REGION TO BE UNDER INFLUENCE OF STRONG UPPER LEVEL RIDGING
THROUGH THIS PERIOD...WITH CENTER OF 595DM HIGH PROGGED TO BE OVER OR
JUST EAST OF THE STATE THROUGH THE PERIOD. TEMPERATURES ALOFT
PROGGED TO REMAIN BETWEEN 14-20C...ALLOWING FOR HIGHS IN THE MID 80S
TO UPPER 90S ACROSS THE PLAINS...WITH UPPER 50S TO UPPER 70S ACROSS
THE HIGHER TERRAIN. WITH LITTLE INDICATION OF SIGNIFICANT PRECIP
THROUGH THE PERIOD...FUELS ACROSS THE REGION WILL CONTINUE TO DRY
OUT...INCREASING THE FIRE DANGER.

LATEST MODELS CONTINUE TO SHOW ANOTHER SHORT WAVE MOVING ACROSS THE
GREAT BASIN AND AROUND THE PERIPHERY OF THE UPPER HIGH MONDAY AND
INTO UPPER MIDWEST TUESDAY...ALLOWING FOR SFC HIGH PRESSURE TO BUILD
INTO THE CENTRAL HIGH PLAINS WED AND THU...WHICH COULD ALLOW FOR
INCREASED LOW LEVEL MOISTURE AND INCREASED CHANCES FOR CONVECTION...
DEPENDING HOW FAR WEST THE SFC HIGH BUILDS...THOUGH WILL KEEP
CURRENT HOT AND DRY FORECAST THROUGH THE PERIOD. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 16, 9:14 AM MDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
914 AM MDT THU JUN 16 2005

COZ058>089-093>099-171300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
914 AM MDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN PLAINS
OF SOUTHEAST COLORADO TODAY. THE GREATEST THREAT FOR SEVERE
THUNDERSTORM ACTIVITY WILL BE EAST OF A LINE FROM BLACK FORREST...TO
LA JUNTA...TO KIM. WIND SHEAR AND INSTABILITY IS EXPECTED TO BE
SUFFICIENT FOR ROTATING THUNDERSTORMS OVER THIS REGION...THUS LARGE
HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 70 MPH
WILL BE POSSIBLE. A TORNADO OR TWO MAY ALSO OCCUR...ESPECIALLY OVER
KIOWA...PROWERS AND BACA COUNTIES. IN ADDITION...ANY SUPERCELL
THUNDERSTORM WHICH DEVELOPS IS EXPECTED TO MOVE SLOWLY TO THE
SOUTHEAST...WHICH WILL INCREASE THE THREAT OF LOCAL FLOODING. STORM
ACTIVITY WILL LIKELY BEGIN IN EL PASO COUNTY BY MID AFTERNOON...AND
MOVE INTO THE FAR EASTERN PLAINS LATE THIS AFTERNOON OR EARLY
EVENING.

OVER THE REMAINDER OF THE REGION...ONLY ISOLATED THUNDERSTORMS ARE
EXPECTED. THE MAIN THREATS FROM THESE STORMS WILL BE WIND GUSTS TO
45 MPH...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...AND DANGEROUS
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BETWEEN 2 PM THIS AFTERNOON AND 9 PM MDT OVER PORTIONS OF
SOUTHEAST COLORADO.

HODANISH

In the hours before

Local storm report, Jun 16, 6:00 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
600 PM MDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             17 S LAMAR              37.83N 102.62W
06/16/2005  0.75 INCH        PROWERS            CO   TRAINED SPOTTER

&&

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:15 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.